Alert archive / New York / Coastal Flood Statements in 2017

Coastal Flood Statement 5, NWS New York, NY

April 26, 20174 counties in New York

NWS New York, NY issued this coastal flood statement at Apr 26, 2017, 6:07 AM EDT for 4 counties in New York. It took effect at Apr 26, 2017, 8:00 PM EDT. It was in force for 2 hr.

The area

The counties it named.

The facts

Issued
Apr 26, 2017, 6:07 AM EDT (10:07 UTC)
In effect from
Apr 26, 2017, 8:00 PM EDT
Expired
Apr 26, 2017, 10:00 PM EDT
In force
2 hr
Issued by
NWS New York, NY

Counties Kings County, NY, Nassau County, NY, Queens County, NY, Richmond County, NY

The radar

The Brookhaven radar (KOKX), 89 km from the middle of the area, began a volume at 10:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 00:00Z, 10.1 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 00:00Z on 2017-04-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 00:00Z on 2017-04-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 401 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
440 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
401 m²/s²
0-3 km storm-relative helicity
446 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

957 
WHUS41 KOKX 261007
CFWOKX

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE NEW YORK NY
607 AM EDT WED APR 26 2017

...MINOR COASTAL FLOODING POSSIBLE TONIGHT...

NYZ074-075-178-179-261815-
/O.NEW.KOKX.CF.S.0005.170427T0000Z-170427T0200Z/
RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-SOUTHERN QUEENS-
SOUTHERN NASSAU-
607 AM EDT WED APR 26 2017

THE COMBINATION OF HIGH ASTRONOMICAL TIDES AND AN EASTERLY SWELL
WILL PRODUCE WATER LEVELS APPROACHING MINOR COASTAL FLOOD BENCHMARKS
AT THE TIME OF HIGH TIDE THIS EVENING. 

ISOLATED MINOR COASTAL FLOODING OF THE MOST VULNERABLE SHORE 
ROADS AND/OR BASEMENTS IS POSSIBLE. THERE IS NO SIGNIFICANT 
THREAT TO LIFE OR PROPERTY.

$$
1 follow-up statement
259 
WHUS41 KOKX 261748
CFWOKX

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE NEW YORK NY
148 PM EDT WED APR 26 2017

...MINOR COASTAL FLOODING POSSIBLE TONIGHT...

NYZ074-075-178-179-270200-
/O.CON.KOKX.CF.S.0005.170427T0000Z-170427T0200Z/
RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-SOUTHERN QUEENS-
SOUTHERN NASSAU-
148 PM EDT WED APR 26 2017

THE COMBINATION OF HIGH ASTRONOMICAL TIDES AND AN EASTERLY SWELL
WILL PRODUCE WATER LEVELS APPROACHING MINOR COASTAL FLOOD BENCHMARKS
AT THE TIME OF HIGH TIDE THIS EVENING. 

ISOLATED MINOR COASTAL FLOODING OF THE MOST VULNERABLE SHORE 
ROADS AND/OR BASEMENTS IS POSSIBLE. THERE IS NO SIGNIFICANT 
THREAT TO LIFE OR PROPERTY.

$$

What forecasters said that day

The local office's own words before this coastal flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this coastal flood statement went out at Apr 26, 4:10 AM EDT, 1 hour 57 minutes earlier.

Area forecast discussion, Apr 26, 4:10 AM EDT, 1 hour 57 minutes before
Area Forecast Discussion
National Weather Service New York NY
410 AM EDT Wed Apr 26 2017

.SYNOPSIS...
Weakening low pressure near the Delmarva this morning tracks
very slowly northeast today, passing southeast of Long Island
tonight. The low dissipates along the New England coast on
Thursday. A weakening cold front will approach from the northwest
Thursday and Thursday night, then also dissipates over the area
on Friday. Another cold front pushes south of the area Saturday
night. This front then moves back toward the area as a warm
front Sunday night into Monday with the associated cold front
moving through Monday night into Tuesday morning.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
A low-level easterly jet ahead of weakening low pressure over
the Delmarva this morning will pass east before daybreak
putting an end to the steadiest rain across eastern CT and Long
Island.

A closed upper low near the Delmarva this morning will lift
slowly NE today, in tandem with the surface low. This will keep
the area under a weak NE flow.

Weak lift and saturated low levels will result in light rain
and/or drizzle for much of the day, especially this morning
across CT and LI. In addition, with the diminishing NE flow and
saturated low-levels, there will be some patchy fog.

Highs today will be near normal in the lower 60s.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM THURSDAY/...
Weakening low pressure passes to the south and east of Long
Island tonight and dissipates along the New England coast on
Thursday.

Low-levels will remain moist with light NE winds. Widespread fog
and drizzle is forecast tonight. The fog may even become dense
overnight before gradually lifting on Thursday.

With a subsidence inversion on Thursday and the development of
a weak return SE flow, low clouds are likely to persist through
the day.

Overnight lows tonight will be mild in the lower to mid 50s,
with highs a bit warmer on Thursday, in the 60s to around 70.
The warmest readings will be across the interior Thursday.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
A surface cold front will approach the area Thursday night and
weaken as it does so. Although there does seem to be some lift and
instability in association with the front, it is not impressive and
only a slight chance of showers and a passing thunderstorm is
possible.

Bermuda type high pressure will set up over the north central
Atlantic. This will bring in some warmth and humidity to the area.
Temperatures away from the coast will reach the upper 70s to lower
80s, while temperatures near the coast will remain in the lower to
middle 70s, with perhaps some upper 60s along the immediate coast.
Dew points will rise into the upper 50s to perhaps some lower 60s.

The next cold front approaches from the northwest Saturday and
pushes south of the area late in the day. This front looks to be a
bit stronger than the previous one, with some lift noted in the
middle and upper levels, but again, nothing too impressive. Most
unstable CAPE values however are in the 1000-2500 J/kg range, mainly
away from the coast, where conditions will be warmest. Lifted index
values of -3 to -5 noted in the 00Z GFS. So, showers and a passing
thunderstorm is once again possible Saturday. If further model runs
continue with these values, some strong to severe storms are
possible, but its too early right now.

High pressure builds in for Saturday night and Sunday, with the cold
front settling to our south. The front will then move back north as
a warm front Sunday night into Monday, with a return to unsettled
conditions starting Sunday. The warm front lifts north on Monday,
with the cold front quickly approaching and moving through Monday
night into Tuesday.

&&

.AVIATION /08Z WEDNESDAY THROUGH SUNDAY/...
Low pressure tracks slowly toward the area from the south today.

Generally expect IFR ceilings today. Cannot rule out LIFR/VLIFR
ceilings this morning. Visibilities should remain MVFR to IFR
this morning. During the afternoon, visibilities likely improve
to MVFR or even VFR for a short time before falling again by
sunset.

IFR, LIFR or even VLIFR ceilings and visibilities are forecast
for this evening.

Any moderate to heavy rain departs early this morning, with on and
off light rain and drizzle continuing thereafter.

Northeast winds begin to lighten this morning, and speeds of 10
kt or less are expected through much of the day today. Winds
will be light and variable by evening.

...NY Metro Enhanced Aviation Weather Support...

Detailed information, including hourly TAF wind component forecasts,
can be found at: http://www.weather.gov/zny/n90

KJFK TAF Comments: Amendments are possible for low ceilings and
visibilities this morning. Timing for slight improvement may be off
an hour or two this afternoon.

KLGA TAF Comments: Amendments are possible for low ceilings and
visibilities this morning. Timing for slight improvement may be off
an hour or two this afternoon.

KEWR TAF Comments: Amendments are possible for low ceilings and
visibilities this morning. Timing for slight improvement may be off
an hour or two this afternoon.

The afternoon KEWR haze potential forecast is YELLOW...which implies
slant range visibility 4-6SM outside of cloud.

KTEB TAF Comments: Amendments are possible for low ceilings and
visibilities this morning. Timing for slight improvement may be off
an hour or two this afternoon.

KHPN TAF Comments: Amendments are possible for low ceilings and
visibilities this morning. Timing for slight improvement may be off
an hour or two this afternoon.

KISP TAF Comments: Amendments are possible for low ceilings and
visibilities this morning. Timing for slight improvement may be off
an hour or two this afternoon.

.OUTLOOK FOR 06Z THURSDAY THROUGH SATURDAY...
.Late tonight...Potential for LIFR/VLIFR in fog.
.Thursday...IFR/LIFR potential to start...with gradual
improvement to VFR.
.Friday...Chance of MVFR in showers/thunderstorms.
.Saturday...VFR.

&&

.MARINE...
SCA for hazardous seas remains up on the ocean waters through
Thursday night due to an easterly swell as weakening low
pressure slowly lifts NE from the Delmarva this morning to the
New England coast on Thursday.

Waves remain above SCA criteria through Friday and much of Friday
night. Waves remain below 5 ft through Sunday night, though there
may be a brief period of 5 ft waves on the ocean as south to
southwesterly flow builds ahead of an approaching cold front.

Better chances of seeing SCA criteria on the ocean and back bays
Monday into Monday night as a stronger frontal system impacts the
region. Waves on the ocean build to 5 ft Monday, and up to 8 ft by
Monday night. Gusts of 25 to 30 kt are possible for the ocean and
back bays Monday into Monday night, diminishing late Monday
night.

&&

.HYDROLOGY...
An additional tenth to quarter inch is possible across eastern
LI/SE CT this morning.

No significant rainfall expected in the long term. However, there
may be isolated brief heavy downpours in any thunderstorms that
develop during this time period.

&&

.TIDES/COASTAL FLOODING...
Due to high astronomical tides and an easterly swell the next
couple of days, water levels may approach minor coastal flood
benchmarks, in particular across the south shore back bays of
western LI. Only 1/3 to 3/4 of a foot of surge is needed for
minor flooding. A coastal flood statement has been issued for
this evening's high tide cycle for these locations.

In addition, the elevated water levels combined with a prolonged
period of 5-9 ft breaking surf tonight into Thu will result in
beach erosion issues and may cause some localized dune toe
erosion during the high tides.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
NJ...None.
MARINE...Small Craft Advisory for hazardous seas until 6 AM EDT Friday
     for ANZ350-353-355.

&&

SYNOPSIS...JP/DW
NEAR TERM...DW
SHORT TERM...DW
LONG TERM...JP
AVIATION...PW
MARINE...JP/DW
HYDROLOGY...JP/DW
TIDES/COASTAL FLOODING...DW
Hazardous weather outlook, Apr 26, 4:20 AM EDT, 1 hour 47 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
420 AM EDT Wed Apr 26 2017

CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-270830-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Western Passaic-
Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex-
Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Kings (Brooklyn)-Northwestern Suffolk-
Northeastern Suffolk-Southwestern Suffolk-Southeastern Suffolk-
Northern Queens-Northern Nassau-Southern Queens-Southern Nassau-
420 AM EDT Wed Apr 26 2017

This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

No hazardous weather is expected at this time that would meet
National Weather Service warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ330-335-338-340-345-350-353-355-270830-
Long Island Sound East of New Haven CT/Port Jefferson NY-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
420 AM EDT Wed Apr 26 2017

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

No hazardous weather is expected at this time that would meet
National Weather Service warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

In the hours before

Local storm report, Apr 26, 12:47 AM EDT, 5 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NEW YORK NY
1247 AM EDT WED APR 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 PM     FLOOD            KEARNY                  40.75N  74.12W
04/25/2017                   HUDSON             NJ   FIRE DEPT/RESCUE

            WOMAN PULLED OUT OF CAR AND CAR PUSHED OUT OF FLOOD
            WATERS ON PASSAIC AVENUE BETWEEN CENTRAL AVENUE AND
            JOHNSTON AVENUE. THIS IS A COMBINATION OF COASTAL
            FLOODING OF THE PASSAIC RIVER AND MODERATE TO HEAVY
            RAINFALL.

&&

CORRECTED REMARKS

JP

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 25, 9:11 PM EDTAreal Flood AdvisoryOKXBronx, Kings, Nassau, New York, Queens, Richmond and 2 more64 min
Apr 26, 4:14 AM EDTSmall Craft Advisory for Hazardous SeasOKX71 hr
Apr 26, 9:20 AM EDTMarine Dense Fog AdvisoryOKX29 hr
Apr 26, 3:41 PM EDTMarine Dense Fog AdvisoryOKX20 hr
Apr 26, 3:44 PM EDTDense Fog AdvisoryOKXSuffolk14 hr

Nearby

Coastal Flood Statements in New York, 2017Every coastal flood statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.